Minnesota, 2021

Winter Weather in Minnesota, December 15 to 16, 2021

December 15 to 16, 2021 · NWS ABR · 2 events in 2 counties and zones

An intense low pressure system raced northeast from Colorado to southern Minnesota from the morning to the evening of December 15th. As a result, west central Minnesota experienced dense fog, strong wind gusts, up to 2 of snow, freezing rain, and a flash freeze from rapidly dropping temperatures following nearly an inch of rain, from the afternoon of the 15th into the early morning of the 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense low pressure system raced northeast from Colorado to southern Minnesota from the morning to the evening of December 15th. As a result, west central Minnesota experienced dense fog, strong wind gusts, up to 2 of snow, freezing rain, and a flash freeze from rapidly dropping temperatures following nearly an inch of rain, from the afternoon of the 15th into the early morning of the 16th. Travel was adversely impacted.

Further south and east, this system produced a historic and unprecedented severe weather outbreak across Nebraska, Iowa, southern Minnesota, and Wisconsin, with record-setting numbers of tornadoes and significant thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 15, 3:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 15, 3:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
359 PM CST Wed Dec 15 2021

.SHORT TERM...(Tonight)
Issued at 358 PM CST Wed Dec 15 2021

Forecast challenges are centered on the current winter storm system.

At 3 PM CST, dense fog has lifted or is in the process of improving.
Dense Fog Advisory has been allowed to expire. The potent cold front
is situated from neat Sisseton down to just east of Chamberlain,
with very strong winds drawing very cold air down into central and
north central South Dakota this afternoon. High Wind Warning already
in effect there continues through late tonight. The winter weather
advisory also remains in effect across that area, as deformation
zone-forced light precipitation (rain/snow mix) has been
developing/extending northward into the Missouri River valley this
afternoon. Expecting a change over to all snow within the next hour
or two. Further east where the front is yet to clear, scattered
showers have been developing and working northward (all east of U.S.
Highway 281) toward the eastern forecast zones. Temperatures have
warmed into the 30s to low 40s out ahead of the frontal boundary
this afternoon. Behind the boundary, temperatures are cooling into
the low to mid 20s.

For tonight, precipitation (rain) over the far eastern forecast
zones will change over to snow by mid-evening, as the really strong
winds and potential flash freeze-producing cold temperatures catch
up to that area. This deformation zone-forced precipitation will
track northeast in a southwest to northeast-oriented fashion. And
while the system itself is moving along at a fairly good clip, the
amount of time this band of precipitation will reside over mostly
the same area (in effect, "training of precipitation" on a synoptic-
scale) could result in 5 or 6 hours of banded snowfall potential,
and the potential for some areas to receive as much as 4 or 5 inches
of snow, while most locations wake up Thursday morning to only a
light dusting to perhaps an inch or two. Once temperatures cool
enough, there should be pockets of blowing snow to contend with,
both while it is snowing and after the snow ends. The worst of any
visibility reductions comes, though, while there is the combination
of strong winds and falling snow occurring simultaneously. The
blowing snow model's take on blizzard conditions seemed to suggest
that rural areas, at times, could have some poor visibility. But,
widespread blizzard conditions for a long time, was not showing up
in the output today. Temperatures by morning will be in the single
digits above to teens above zero. Current High Wind Warning and
Winter Weather Advisories continue.

.LONG TERM...(Thursday through Wednesday)
Issued at 358 PM CST Wed Dec 15 2021

As the storm system set to affect the region tonight tracks off to
the northeast on Thursday, will see wind speeds diminish as high
pressure settles in by midday, with dry conditions expected through
Thursday night. Attention then turns to Friday, when a surface
boundary associated with low pressure over the Central Plains will
track from west to east across the region, and looks to be the focus
for some light snow Friday into Friday evening. At this time, it
appears that the highest amounts will occur across the northeastern
part of the CWA (generally from Aberdeen to west central Minnesota)
where 1 to 3 inches are possible. The remainder of the extended
period looks to be dry, with a bit of a roller coaster of
temperatures.

High temperatures will be in the 20s Thursday and Friday, in the
single digits to the teens Saturday, in the upper 20s northeast to
the lower 40s west Sunday, then in the teens and 20s Monday, Tuesday
and Wednesday. Overnight lows will be in the single digits to the
mid teens Thursday night, in the single digits either side of zero
Friday night, from around zero northeast to around 10 above west
Saturday night, in the teens Sunday night, the in the single digits
to the lower teens Monday night and Tuesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1126 AM CST Wed Dec 15 2021

Terminals KABR,KATY,KPIR,KMBG

Areas of IFR cigs and vsbys in fog will remain in place over much
of the eastern part of the area through mid afternoon or so,
including at KATY and KABR. A storm system will bring rain, snow,
and very strong winds to the region later this afternoon into
tonight. Periods of IFR/MVFR vsbys are possible due to the
combination of the falling snow and strong winds. Gusts in excess
of 50 knots are possible at times beginning across central South
Dakota this afternoon, then across the entire area tonight. The
system will exit the region by sunrise Thursday, with winds
gradually diminishing through the morning hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM CST /2 AM MST/ Thursday for SDZ003-
     004-009-015-016-033>036-045-048-051.

     Winter Weather Advisory until 3 AM CST /2 AM MST/ Thursday for
     SDZ003>005-009-010-015>017-033>037-045-048-051.

     High Wind Warning until 6 AM CST Thursday for SDZ005>008-010-011-
     017>023-037.

     Winter Weather Advisory until 6 AM CST Thursday for SDZ006>008-
     011-018>023.

MN...High Wind Warning until 6 AM CST Thursday for MNZ039-046.

     Winter Weather Advisory until 6 AM CST Thursday for MNZ039-046.

&&

SHORT TERM...Dorn
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Dec 15, 1:53 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
153 PM CST Wed Dec 15 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-162000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
153 PM CST Wed Dec 15 2021 /1253 PM MST Wed Dec 15 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

A potent surface low pressure area bringing strong northwest winds
into central and north central South Dakota will sweep the strong
winds into northeast South Dakota and western Minnesota through late
this evening. This system will also be responsible for rain with
possible thunder in the east this afternoon and evening along with
snow, high winds, and blowing snow tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Big Stone

When
December 15, 5:00 PM CST to December 16, 7:00 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Weather, Traverse

When
December 15, 5:00 PM CST to December 16, 7:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995576, 995577.